Medical Abbreviations, Initialisms, and Acronyms

January 27, 2017 | Aging Services Risk, Quality, & Safety Guidance

Preview

Unclear, confusing, or ambiguous communication among healthcare professionals can lead to errors, harm to individuals served, and even death.

The use of abbreviations in medical documentation has long been acknowledged to be one source of such confusion. Hundreds of abbreviations and symbols for medications, dose designations, and diseases and conditions are used in healthcare organizations throughout the United States, sometimes at risk to patient safety.

Potential for harm is not limited to abbreviations per se, but rather includes acronyms, initialisms, symbols, and dose designations. Although medication errors are a major consequence of such miscommunication, other errors have resulted from this miscommunication as well.

​Abbreviations are shortened or contracted forms of words or phrases that represent a whole (e.g., "RN" for "registered nurse," "oz." for "ounce"). Acronyms are abbreviations that can be pronounced as words (e.g., "AIDS" for "acquired immunodeficiency syndrome," "ASAP" for "as soon as possible").

Initialisms are also abbreviations, but they are pronounced one letter at a time (e.g., "NPO" for "nothing by mouth," "SOB" for "shortness of breath"). A dose designation is the manner in which a prescription is...

Access Full Content

Contact us today at 610.825.6000.